Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On spaces of polynomial growth with no conjugate points

Author: N. D. Lebedeva
Translated by: the author
Original publication: Algebra i Analiz, tom 16 (2004), nomer 2.
Journal: St. Petersburg Math. J. 16 (2005), 341-348
MSC (2000): Primary 57N16
Published electronically: March 9, 2005
MathSciNet review: 2068342
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The following generalization of the Hopf conjecture is proved: if the fundamental group of an $n$-dimensional compact polyhedral space $M$ without boundary and with no conjugate points has polynomial growth, then there exists a finite covering of $M$ by a flat torus.

References [Enhancements On Off] (What's this?)

  • [BB] W. Ballmann and M. Brin, Orbihedra of nonpositive curvature, Inst. Hautes Études Sci. Publ. Math. No. 82 (1995), 169-209 (1996). MR 1383216 (97i:53049)
  • [BI] D. Burago and S. Ivanov, Riemannian tori without conjugate points are flat, Geom. Funct. Anal. 4 (1994), no. 3, 259-269. MR 1274115 (95h:53049)
  • [C] C. Croke, Volumes of balls in manifolds without conjugate points, Internat. J. Math. 3 (1992), 455-467. MR 1168355 (93e:53048)
  • [G1] M. Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. No. 53 (1981), 53-73. MR 0623534 (83b:53041)
  • [G2] -, Asymptotic invariants of infinite groups, Geometric Group Theory. Vol. 2 (Sussex, 1991), London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1-295. MR 1253544 (95m:20041)
  • [I] S. V. Ivanov, The geometry of periodic metrics, and volumes of limit Finsler manifolds, Abstract of Thesis Prepared by Candidate, St. Petersburg, 1995.
  • [TG] J. Tits, Appendix to: ``Groups of polynomial growth and expanding maps'' by M. Gromov, Inst. Hautes Études Sci. Publ. Math. No. 53 (1981), 74-78. MR 0623535 (83b:53042)
  • [L1] N. D. Lebedeva, Exponential growth of spaces without conjugate points, Algebra i Analiz 15 (2003), no. 1, 184-200; English transl., St. Petersburg Math. J. 15 (2004), no. 1, 127-137. MR 1979721
  • [L2] -, On the fundamental group of a compact space without conjugate points, PDMI Preprint no. 05/2002, S.-Peterburg. Otdel. Mat. Inst. (POMI), St. Petersburg, 2002.

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 57N16

Retrieve articles in all journals with MSC (2000): 57N16

Additional Information

N. D. Lebedeva
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191011, Russia

Keywords: $n$-dimensional polyhedral space, polyhedral pseudomanifold, fundamental group
Received by editor(s): February 18, 2003
Published electronically: March 9, 2005
Additional Notes: Partially supported by RFBR (grant no. 02-01-00090), by CRDF (grant no. RM1-2381-ST-02), and by SS (grant no. 1914.2003.1).
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society